Vol. 14, No. 4, 2021

Download this article
Download this article For screen
For printing
Recent Issues

Volume 14
Issue 6, 1671–1976
Issue 5, 1333–1669
Issue 4, 985–1332
Issue 3, 667–984
Issue 2, 323–666
Issue 1, 1–322

Volume 13, 8 issues

Volume 12, 8 issues

Volume 11, 8 issues

Volume 10, 8 issues

Volume 9, 8 issues

Volume 8, 8 issues

Volume 7, 8 issues

Volume 6, 8 issues

Volume 5, 5 issues

Volume 4, 5 issues

Volume 3, 4 issues

Volume 2, 3 issues

Volume 1, 3 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Subscriptions
 
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
 
ISSN: 1948-206X (e-only)
ISSN: 2157-5045 (print)
Author Index
To Appear
 
Other MSP Journals
Global eigenvalue distribution of matrices defined by the skew-shift

Arka Adhikari, Marius Lemm and Horng-Tzer Yau

Vol. 14 (2021), No. 4, 1153–1198
Abstract

We consider large Hermitian matrices whose entries are defined by evaluating the exponential function along orbits of the skew-shift (j 2) ω + jy + x mod 1 for irrational ω. We prove that the eigenvalue distribution of these matrices converges to the corresponding distribution from random matrix theory on the global scale, namely, the Wigner semicircle law for square matrices and the Marchenko–Pastur law for rectangular matrices. The results evidence the quasirandom nature of the skew-shift dynamics which was observed in other contexts by Bourgain, Goldstein and Schlag and Rudnick, Sarnak and Zaharescu.

Keywords
random matrices, semicircle law, skew-shift dynamics
Mathematical Subject Classification 2010
Primary: 60B20
Secondary: 37A50, 60F05
Milestones
Received: 12 April 2019
Revised: 30 August 2019
Accepted: 2 December 2019
Published: 6 July 2021
Authors
Arka Adhikari
Department of Mathematics
Harvard University
Cambridge, MA
United States
Marius Lemm
Department of Mathematics
Harvard University
Cambridge, MA
United States
Horng-Tzer Yau
Department of Mathematics
Harvard University
Cambridge, MA
United States